Lichenoid Dermatitis From Interferon alpha-2a in a Patient With Metastatic Renal Cell Carcinoma and Seronegative HCV

July 2017 | Volume 16 | Issue 7 | Case Report | 714 | Copyright © 2017

Amelia E. Bush MD,a Sharon R. Hymes MD,b and Sirunya Silapunt MDc

aDepartment of Dermatology, Louisiana State University Medical Center, New Orleans, LA bDepartment of Dermatology, University of Texas MD Anderson Cancer Center, Houston, TX cDepartment of Dermatology, University of Texas McGovern Medical School at Houston, Houston, TX

Abstract

Cutaneous reactions to interferon, including a lichenoid drug reaction, are most commonly reported in patients undergoing treatment for hepatitis C virus (HCV) infection. There have been case reports of interferon-induced lichen planus in seronegative HCV patients with lymphoproliferative disorders and melanoma. We report the case of a 71-year-old man undergoing treatment with interferon for metastatic renal cell carcinoma (RCC) who developed an eruption 2 months after starting interferon. Clinical and histological findings from biopsies supported a diagnosis of interferon-induced lichen planus. To our knowledge, this is the first known case of a lichenoid drug eruption from interferon in a seronegative HCV patient with metastatic RCC.

J Drugs Dermatol. 2017;16(7):714-716.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 71-year-old Caucasian man with hypertension, diabetes, hypercholesterolemia, and metastatic renal cell carcinoma (RCC) presented to clinic 2 months after starting interferon-alpha 2a with diffuse, slightly pruritic lesions on trunks and extremities. The 3 million units daily interferon-alpha 2a was treatment for his metastatic RCC. The eruption started on his back and chest and progressed to the extremities. His other medications included Norvasc, Lipitor, Lotensin, and Glyburide. The patient had been on all the medication for years except for the addition of glyburide 8 months prior to the eruption. Hepatitis B and C panel were nonreactive. On physical exam, the patient had diffuse macules and papules on the chest, upper back, and extremities that excluded the face, oral mucosa, conjunctiva, genitalia, palms, soles, inner aspect of arms, or back of thighs (Figure 1). The trunk lesions were scaly, erythematous lesions while the dorsal extremities demonstrated hyper-pigmented, violaceous polygonal plaques and papules with a whitish surface (Figure 2).Histopathology of biopsy sites from the forearm and mid-back revealed lichenoid dermatitis with lymphocytic infiltrate, saw-tooth rete ridges, hypergranulosis, numerous civatte bodies, and rare necrotic keratinocytes. There was only focal parakeratosis in specimen from mid back and eosinophils were not readily identified (Figure 3).The patient was treated with a high potency topical corticosteroid cream and with no resolution of the lesions. No further treatment was initiated, as the lesions were not symptomatic for the patient. However, the interferon-alpha 2a was discontinued after 5.5 months, as the tumor was unresponsive to treatment. The lesions had cleared completely at 4 months after interferon was stopped. All four medications were continued while interferon was discontinued and the lesions resolved. The patient passed away from metastatic RCC 5 months after.

DISCUSSION

Drug induced cutaneous eruptions from interferon are estimated to occur anywhere from 13% to 23%.1 These can include injection site reaction, eczematous drug reactions, alopecia, sarcoidosis, lupus, and lichenoid drug reaction (LDE).1 Many cases of drug induced cutaneous eruptions with interferon are associated with chronic hepatitis C, including a lichenoid eruption.2Literature review of lichenoid drug reaction to interferon revealed although there has been case reports of interferon-induced lichen planus in seronegative HCV patients with lymphoproliferative disorders and melanoma, this is the first case report in a patient with metastatic RCC.3-5A lichenoid drug eruption (LDE) can be difficult to diagnosis from idiopathic lichen planus because they share common clinical and histological characteristics.6 The LDE appears after a period of few weeks to several months of starting a variety of drugs. Clinically, it typically presents as pruritic, violaceous papules and plaques.7 The duration and dosage of the drug and specific patient characteristics can influence the LDE.8 The eruption may occur more rapidly with re-introduction of the offending drug.8 Classically, LDE occurs in a symmetrical outbreak involving the trunk and extremities, with sparing of the mucosal surfaces.9 Although mucosal involvement is less

↑ back to top


  • 1
  • 2

Related Articles